Montana, 2011

Winter Storm and Winter Weather in Montana, December 3 to 4, 2011

December 3 to 4, 2011 · NWS GGW · 5 events in 5 counties and zones

A winter storm brought breezy winds and mainly light snow accumulations to most of northeast Montana with a few isolated locations measuring up to 5 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A winter storm brought breezy winds and mainly light snow accumulations to most of northeast Montana with a few isolated locations measuring up to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 3, 8:57 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 3, 8:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
857 PM MST SAT DEC 3 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

GOING FORECAST LOOKS GOOD THIS EVENING NO UPDATE PLANNED. RADAR
ECHOS ARE BEGINNING TO FILL IN ACROSS PHILLIPS... VALLEY... AND
GARFIELD COUNTIES. WINDS HAVE NOT YET BEGUN TO KICK IN BUT SHOULD
AROUND MIDNIGHT ALLOWING FOR JUST ENOUGH SHEAR TO FORM SOME WEAK
BANDED SNOW OVER THE MISSOURI BREAKS. GAH

PREVIOUS SHORT TERM DISCUSSION...
A STRONG UPPER HIGH PARKED OFF THE WEST COAST AND AN UPPER LOW
CENTERED OVER HUDSON BAY WILL CONTINUE DRIVING A NORTHERLY FLOW
ALOFT INTO NORTHEAST MONTANA THROUGH THE SHORT TERM.

TONIGHT/SUNDAY...AN EMBEDDED SHORTWAVE ALBERTA CLIPPER SWINGING
SOUTHEAST INTO NEMONT AND NORTH DAKOTA SENDS A COLD FRONT SOUTH
INTO THE ZONES. MODELS HAVE PLACED THE CLOSED SURFACE LOW CENTER
ON TOP OF THE CWA AT 06Z WHICH LOCATES THE INVERTED TROUGH IN
SOUTHWESTERN SASKATCHEWAN AND OUR NORTHWEST ZONES. BY 12Z THE
SURFACE LOW CENTER WILL BE LOCATED IN SOUTHWEST NORTH DAKOTA...
PLACING THE ENHANCED SNOW PRODUCING AREA ACROSS OUR SOUTHERN AND
EASTERN ZONES AFTER MIDNIGHT. QPF AMOUNTS FOR TONIGHT ARE MORE
SUBSTANTIAL THAN DISPLAYED YESTERDAY...WITH NOW UP TO 4 INCHES OF
SNOW POSSIBLE IN SOME LOCATIONS. SNOW RAPIDLY TAPERS OFF FROM THE
NORTHWEST SUNDAY MORNING...THEN ENDS BY AFTERNOON IN THE
SOUTHEAST. BUT THE CHANGING WIND PROFILES GAIN STRENGTH AFTER
MIDNIGHT AND LAST THROUGH SUNDAY MORNING. INHERITED WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW FROM 25-35MPH WINDS STILL LOOKS
GOOD...WITH THE ADDITION OF PHILLIPS AND PETROLEUM COUNTIES. THE
NORTHERLY FLOW AND OVERCAST WILL KEEP TEMPERATURES STEADY ON
SUNDAY...SETTING UP A COLD NIGHT FOR SUNDAY NIGHT.

SUNDAY NIGHT AND MONDAY...A SURFACE HIGH AND CLEARING SKIES SLIDE
NORTHEAST INTO NEMONT. WITH 1000MB-500MB THICKNESS HEIGHTS
DROPPING TO AROUND 505DM AT 00Z MONDAY...FEW LOWS WILL BE ABLE TO
RISE ABOVE 0*F. LIGHT WINDS COULD ALLOW FREEZING FOG TO DEVELOP
OVERNIGHT AND LAST INTO MONDAY MORNING. LATER IN THE DAY A WARM
FRONT FROM THE NORTHWEST NUDGES INTO OUR WESTERN ZONES...BUT LIGHT
WINDS AND SNOW ON THE GROUND WILL NOT ALLOW FOR MUCH WARMING.
HIGHS SHOULD BE SIMILAR TO THOSE ON SUNDAY. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE GOING FORECAST AS DISCUSSED BELOW IS IN EXCELLENT SHAPE
FEATURING A STRONG DISTURBANCE / ARCTIC PUSH ON WEDNESDAY INTO
THURSDAY. ONLY CHANGE WAS TO TREND POPS IN LINE WITH CLIMATOLOGY
FOR NEXT SATURDAY AS THERE IS GROWING SUPPORT IN THE
MODELS/ENSEMBLES FOR ANOTHER DISTURBANCE TO PUSH THROUGH. THE
REMAINDER OF THE FORECAST WAS BASICALLY UNCHANGED. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...FORECAST PERIOD OPENS WITH UPPER
RIDGE FOLDING OVER WESTERN CANADA AND CHINOOK SPREADING WARM AIR
FROM ALBERTA INTO MONTANA ON TUESDAY. WARMING WILL BE SHORT LIVED
WITH POLAR JET BEING PUSHED SOUTH BY ARCTIC LOW MOVING FROM
NORTHERN ALASKA INTO HUDSON BAY. COLD FRONT DROPS INTO MONTANA
TUESDAY NIGHT WITH STRONG THERMAL DYNAMIC BUT MOISTURE LIMITED
MINIMIZING CHANCES OF SNOW. AS COLD AIR CONTINUES TO SLIDE INTO
MONTANA THE AVAILABLE MOISTURE IMPROVES AS IT POOLS AGAINST THE
MOUNTAINS OF WESTERN AND SOUTHERN MONTANA. UPSLOPE WILL ADD LIFT
FOR SNOW DEVELOPING ACROSS CENTRAL MONTANA WEDNESDAY NIGHT INTO
THURSDAY. TEMPERATURES BECOME QUITE FRIGID BY THURSDAY AS THE
ARCTIC BUILDS SOUTHWARD.

TEMPERATURES BEGIN TO MODERATE INTO THE END OF THE WEEK AS RIDGE
PUSHES ACROSS THE NORTHERN ROCKIES. MODELS DIFFERING ON THE EXTENT
OF RIDGING AND HOW QUICKLY ARCTIC MOVES OUT ARCTIC BUT DID TREND
TEMPERATURES WARMER BY NEXT SATURDAY. EBERT

&&

.AVIATION...
CLOUDS WILL CONTINUE TO THICKEN AND LOWER ACROSS NORTHEAST MONTANA THIS
EVENING AS ANOTHER COLD FRONT DROPS SOUTHWARD OUT OF CANADA.
SNOWFALL AND SUBSEQUENT IFR CONDITIONS CURRENTLY AT KGGW WILL
SPREAD TO THE OTHER TAF SITE BY 06Z (11 PM). GUSTY NORTHWEST
WINDS AT 10 TO 15 KTS WILL CREATE SOME CONCERNS FOR BLOWING SNOW.
BLOWING SNOW WILL BECOME A SIGNIFICANT CONCERN BY 5 AM OR SO WHEN
NORTHERLY WINDS PICK UP AT 20 TO 30KTS. PRECIPITATION WILL TAPER
FROM NORTH TO SOUTH LATE SUNDAY MORNING THROUGH THE AFTERNOON.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...
EASTERN ROOSEVELT.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR RICHLAND...
DAWSON...PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 3, 2:57 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MST SAT DEC 3 2011

MTZ016>027-059>062-041200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
257 PM MST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 5 PM TODAY THROUGH
5 PM SUNDAY FOR SNOW AND BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES FOR PORTIONS OF NORTHEAST MONTANA. 1 TO 4 INCHES OF
ACCUMULATION WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT THE COMBINATION OF ARCTIC AIR AND GUSTY WINDS WILL
CREATE HAZARDOUS WIND CHILLS.

A BRIEF WARM UP IS EXPECTED MONDAY INTO TUESDAY BEFORE ANOTHER
ARCTIC COLD FRONT SLIDES SOUTHWARD OUT OF CANADA TUESDAY NIGHT
INTO WEDNESDAY. TEMPERATURES COULD DIP BELOW ZERO FOR MINIMUMS...
BUT SHOULD BEGIN TO MODERATE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Little Rocky Mountains

When
December 3, 9:00 PM MST to December 4, 12:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Weather spotter reported 5 inches of new snow at Zortman with some drifting.

Winter Weather, Central and Southern Valley

When
December 3, 9:00 PM MST to December 4, 6:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Several cooperative observers reported snow accumulations of 0.5 to 1.5 inches across the county.

Winter Weather, McCone

When
December 3, 9:00 PM MST to December 4, 6:00 PM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Weather spotters reported 1 to 1.5 inches of snow accumulation across the county.

Winter Storm, Dawson

When
December 3, 11:00 PM MST to December 4, 6:00 PM MST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Cooperative observer reported 5 inches of new snow accumulation at the Bloomfield COOP site in southern McCone county.

Winter Storm, Wibaux

When
December 4, 2:00 AM MST to 9:00 PM MST
Where
Wibaux forecast zone
Reported by
COOP Observer
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Cooperative observer reported 5 inches of new snow accumulation at the Carlyle 13W COOP site in southern Wibaux county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357691, 357700, 357701, 357696, 357698.